Sexual Dysfunction Causes: Medicines

Skip to the navigation

Topic Overview

Some medicines may cause a decrease in your desire for sex or in your body's ability to make sex pleasurable (such as vaginal dryness or inability to have an erection). These medicines include:

  • Blood pressure (hypertensive) medicines.
    • Diuretics
    • Alpha-blockers, such as terazosin and doxazosin
    • Beta-blockers
    • Calcium channel blockers
  • Diabetic medicines.
  • Antidepressants.
  • Antihistamines.
  • Tranquilizers.
  • Appetite suppressants.
  • Chemotherapy for cancer.
  • Opioids.
  • Antiandrogens, such as cimetidine and spironolactone.
  • Antiestrogens.
    • Tamoxifen and raloxifene
    • Gonadotropin-releasing hormone analgesics, such as leuprolide and goserelin

If you are taking a prescription medicine and think it might be interfering with your sexual interest and activity, talk with your doctor. He or she may be able to change your dosage or substitute another medicine that does not have these side effects.

Take your medicines exactly as prescribed. Call your doctor if you think you are having a problem with your medicine.

Related Information

Credits

ByHealthwise Staff

Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine

Specialist Medical Reviewer Carla J. Herman, MD, MPH - Geriatric Medicine

Current as ofNovember 14, 2014